Funnel Cloud, San Diego
- When
- October 26, 12:20 PM PST to 12:27 PM PST
- Where
- San Diego County, 5 mi NE of Borrego Spgs
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A funnel cloud was observed near County Road S22 and the Peg Leg Smith Monument, moving to the east.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A funnel cloud was observed near County Road S22 and the Peg Leg Smith Monument, moving to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 26, 2:30 AM PST, 9 hours 50 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PDT SAT OCT 26 2002 .SYNOPSIS...AN UPPER LEVEL LOW WILL CONTINUE TO BRING COOL SHOWERY WEATHER TO SOUTHWEST CALIFORNIA TODAY AND TONIGHT. RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN A QUARTER OF AN INCH. THE SNOW LEVEL WILL REMAIN ABOVE 7000 FEET. NORTHERLY FLOW ALOFT SUNDAY WILL BRING SOME DRYING AND PARTLY CLOUDY SKIES. WARMER TEMPERATURES ARE EXPECTED NEXT WEEK AS HIGH PRESSURE REBUILDS TO THE NORTH. .DISCUSSION...OVERALL PATTERN STILL UNSETTLED WITH UPPER LOW OVERHEAD AND MOVING EVER SO SLOWLY EAST FOR GRADUAL CLEARING TREND NEXT 24-36 HOURS. MODEL GUIDANCE NOT CONSISTENT ON PRECIPITATION THREAT TODAY/TONIGHT. 00Z MODELS/MOS GUIDANCE WERE CONSPICUOUSLY DRY OVER FORECAST AREA...POSSIBLY DUE TO MISSING/MISREPRESENTATIVE 26/00Z RAOBS. THE 06Z MESOETA MODEL WAS MUCH WETTER AND SHOWED MEASURABLE PRECIPITATION OVER MUCH OF SW CALIFORNIA THROUGH 27/06Z. MOST OF THE DYNAMICAL LIFTING IS ALREADY NORTH AND EAST OF THE FORECAST AREA AND WILL CONTINUE SO. HOWEVER WITH MEAN RH IN THE 1000-500 MB LAYER OVER FORECAST AREA REMAINING AT OR ABOVE 75 PERCENT TODAY...ANY INCREASE IN SUNSHINE WILL TRIGGER CONVECTIVE CLOUD FORMATION. REWORDED TODAY TO SHOW MOSTLY CLOUDY AS EXPECT CLOUDS TO OUTNUMBER SUN BREAKS...BUT LOWERED PRECIPITATION COVERAGE/POPS TO SCATTERED/40 PERCENT. WILL CONTINUE TO MENTION SNOW LEVELS AT OR ABOVE 7000 FEET BASED ON FREEZING LEVELS NEAR 10000 FEET. THOUGH OBSERVATIONS OF SNOW FLAKES FALLING TO LOWER LEVELS MAY CONTINUE...AIR/GROUND TEMPS DO NOT SUPPORT ANY ACCUMULATIONS BELOW 8000 FEET. WRAP AROUND MOISTURE...DEPICTED IN THE 850-700 MB LAYER...CONTINUES TO MOVE ACROSS DESERTS AND UP AGAINST MOUNTAINS THROUGH MIDDAY SUNDAY. FOR THE TONIGHT PERIOD...SOME CONVECTION PRECIPITATION COULD SPILL INTO THE EARLY EVENING HOURS AND ONGOING OROGRAPHIC LIFTING WILL ALSO CONTINUE TO PRODUCE LIGHT STRATIFORM PRECIPITATION...SO KEPT SLIGHT CHANCE OF PRECIPITATION MOST ZONES. ALSO INCREASED CLOUD COVER FOR ZONES WEST OF MOUNTAINS TONIGHT INTO SUNDAY MORNING BASED ON MESOETA MODEL SHOWING LOW LEVEL CIRCULATION OVER THE SOUTHERN CALIFORNIA BIGHT AND MARINE LAYER STRATUS REFORMING. CONTINUED MENTION OF BREEZY CONDITIONS OVER EASTERN SAN DIEGO THROUGH THIS EVENING AS DOWNWARD VERTICAL VELOCITY FIELDS AROUND -10 UBAR/SEC AND GRADIENT WINDS COMBINE TO CAUSE WIND GUSTS NEAR 25 MPH. ELSEWHERE SURFACE WINDS WERE NOT EXPECTED TO BE SIGNIFICANT AND/OR NOTEWORTHY. REMAINDER OF FORECAST THROUGH FRIDAY FOR DRYING AND WARMING TREND STILL SUPPORTED BY ENSEMBLE OF MODELS. .SAN...NONE. BALFOUR
CAZ042-043-048-050-055>058-060>062-270100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT SAT OCT 26 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SKYWARN ACTIVATION WILL NOT BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RB
The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318884.